A 38-year-old male with a history of metastatic melanoma to the liver, small bowel, and brain presents to the emergency room with a several week history of bloody and mucoid diarrhea. He normally had about 5 to 6 loose bowel movements per day, but is now having up to 15 per day. The patient had been admitted to the hospital several times over the last 2 months for dehydration that coincided with the initiation of ipilimumab. He has received a total of two doses, with his next dose due the following week. Empiric antibiotics have been prescribed with minimal relief. The management of his gastrointestinal (GI) symptoms has started to severely impact his quality of life, and the question of how to best manage his symptoms was raised to both the oncology and GI teams.
Ipilimumab (Yervoy®) is a relatively new human IgG1 monoclonal antibody (mAb) that binds to the cytotoxic T-lymphocyte associated antigen-4 (CTLA-4). This interaction causes an up-regulation of T-cell activation and proliferation leading to an attack on melanoma cells. The medication is given intravenously (IV) at a dose of 3 mg/kg every 3 weeks for four total doses. Some of the most common side effects include those affecting the GI tract, which occur in 10% to 35% of patients: colitis, nausea, vomiting, abdominal pain, increased liver function tests (LFTs), and increased bilirubin levels. Patients usually experience colitis approximately 6 to 7 weeks after initiation of the medication; however, patients can still develop symptoms within the first several weeks.
If a patient on ipilimumab develops GI symptoms, a careful examination and workup should follow since metastatic melanoma patients are at higher risk for severe complications such as intestinal perforation. In general, these patients are immunosuppressed at baseline, so infectious causes of colitis and related GI symptoms should be investigated even if the medication side effect is considered the primary cause. Infectious etiologies that should be ruled out include C. diff (prior hospitalizations, recent antibiotic use), salmonella, shigella, E. coli, parasites, and viral sources.
If ipilimumab continues to be the most likely cause of the colitis after workup, then several treatment options exist based on the severity of the colitis. If the patient is experiencing diarrhea with <6 bowel movements per day above their baseline, it is considered “moderate” colitis. Ipilimumab can be temporarily discontinued and the patient can be started on anti-diarrhea medications such as loperamide. If the symptoms persist for more than 1 week, then oral prednisone can be started at a dose of 0.5 mg/kg/day and slowly tapered. It should be noted that some patients with colitis may not be absorbing steroids the same as if their GI tract was entirely normal. Therefore, a trial of IV steroids is not necessarily unwarranted.
If the patient presents with more serious symptoms such as a high fever, peritoneal signs (rigidity and guarding on exam), and >7 bowel movements per day above their baseline, then they are considered to have “severe” colitis. At this point, ipilimumab should be permanently discontinued and prednisone 1-2 mg/kg/day should be started. Once the diarrhea has subsided, the steroids should be tapered over at least a 1-month period since a more rapid taper can cause rebound symptoms.
If the symptoms persist in either the moderate or severe colitis patients, a colonoscopy can also be considered in order to visualize the colon and take biopsies to review the pathological findings. Patients need to be tapered to a total daily dose of <7.5 mg of prednisone in order to restart ipilimumab. In addition, the patient should also receive all four doses of ipilimumab within a 16-week timespan. If patients cannot tolerate either of these conditions, then the ipilimumab must be permanently discontinued. In cases where the patient is refractory to the high-dose steroid regimens, there is some data on the use of infliximab (Remicade®) to treat colitis.
Readers, we want to hear from you!
- How do you manage the GI symptoms experienced by your patients on ipilimumab?
- What are your experiences with using infliximab in steroid-refractory patients receiving ipilimumab?